Alert archive / Missouri / Flash Flood Warnings in 2015

Flash Flood Warning 37, NWS Kansas City, MO

June 22, 20156 counties in Missouri

NWS Kansas City, MO issued this flash flood warning at Jun 22, 2015, 9:05 PM CDT for 6 counties in Missouri. It was in force for 6 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 22, 2015, 9:05 PM CDT (02:05 UTC)
Expired
Jun 23, 2015, 3:00 AM CDT
In force
6 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
None

Counties Adair County, MO, Linn County, MO, Macon County, MO, Putnam County, MO, Schuyler County, MO, Sullivan County, MO

The radar

The Des Moines radar (KDMX), 175 km from the middle of the area, began a volume at 02:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 9:15 PM CDTFLASH FLOOD6 N Novinger, MOWATER OVER HWY 149.
Jun 22, 9:15 PM CDTFLASH FLOODLancaster, MONUMEROUS ROADS FLOODED ACROSS SCHUYLER COUNTY.
Jun 22, 9:56 PM CDTFLASH FLOOD3 E Purdin, MOFLOODING REPORTED ALONG ROUTE C.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 2.1 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2015-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1958 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2015-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 401 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1958 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
925 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
401 m²/s²
0-3 km storm-relative helicity
441 m²/s²
Significant tornado parameter
5.7
Supercell composite
17.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

044 
WGUS53 KEAX 230205
FFWEAX
MOC001-115-121-171-197-211-230800-
/O.NEW.KEAX.FF.W.0037.150623T0205Z-150623T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
905 PM CDT MON JUN 22 2015

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ADAIR COUNTY IN NORTHEAST MISSOURI...
  NORTHERN LINN COUNTY IN NORTH CENTRAL MISSOURI...
  NORTHERN MACON COUNTY IN NORTH CENTRAL MISSOURI...
  PUTNAM COUNTY IN NORTH CENTRAL MISSOURI...
  SCHUYLER COUNTY IN NORTHEAST MISSOURI...
  SULLIVAN COUNTY IN NORTH CENTRAL MISSOURI...

* UNTIL 300 AM CDT

* AT 904 PM CDT...TRAINED WEATHER SPOTTERS REPORTED SLOW MOVING      
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. 
  FLOODING WAS REPORTED BETWEEN KIRKSVILLE AND NOVINGER...AND IN THE
  KIRKSVILLE AREA.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  KIRKSVILLE...LA PLATA...LANCASTER...MILAN...UNIONVILLE...
  BRASHEAR...BROWNING...DOWNING...GREEN CITY...GREENTOP...LINNEUS...
  NOVINGER AND QUEEN CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

&&

LAT...LON 4060 9234 3996 9234 3986 9335 4018 9336
      4058 9317 4060 9240

$$

LAFLIN
1 follow-up statement
867 
WGUS73 KEAX 230755
FFSEAX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
255 AM CDT TUE JUN 23 2015

MOC001-115-121-171-197-211-230810-
/O.EXP.KEAX.FF.W.0037.000000T0000Z-150623T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LINN MO-MACON MO-PUTNAM MO-SCHUYLER MO-SULLIVAN MO-ADAIR MO-
255 AM CDT TUE JUN 23 2015

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SULLIVAN...
PUTNAM...NORTHERN MACON AND NORTHERN LINN COUNTIES IN NORTH CENTRAL
MISSOURI...AND ADAIR AND SCHUYLER COUNTIES IN NORTHEAST MISSOURI WILL
BE ALLOWED TO EXPIRE AT 300 AM CDT...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 4060 9234 3996 9234 3986 9335 4018 9336
      4058 9317 4060 9240

$$

32

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 22, 6:39 PM CDT, 2 hours 26 minutes earlier.

Area forecast discussion, Jun 22, 6:39 PM CDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
639 PM CDT Mon Jun 22 2015

.DISCUSSION...
Issued at 422 PM CDT MON JUN 22 2015

Tonight - Tuesday night:

Will play the waiting game on convection for tonight. Progged Bufr
soundings show impressive 800mb cap of +21C to +24C across northern
MO currently placing a hold on convective growth despite presence of
stratocu....which are starting to form cloud rolls. Satellite and
regional radars do show some cells popping up over south central IA
but think it'll be a few more hours before activity forms over the
northern counties. A narrow h7 vorticity lobe is likely passing
across the eastern NE/western IA portion of the cold front. Should
start to see some cooling temperatures aloft but question remains
will it be sufficient to release the MLCAPEs of 4500 J/kg. If it can
then any convection which forms will likely become severe. Will
delay convective development by an hour or two with highest PoPs
over northeast MO where cap is weaker. Since most of the driving
mechanism is tied to the instability the loss of daytime heating
will likely result in a rapid weakening of convection.

The cold front is expected to reach the far southwestern counties
before stalling Tuesday morning. As the front begins to retreat
northward scattered convection is probable with the far western
counties having the best chance of seeing activity. Can't rule out
an isolated severe storm along/north of the retreating front. Cooler
temperatures expected tomorrow due to most of the CWA being under an
easterly surface wind and a good deal of cloud cover.

The area of convection will lift into northern MO by Tuesday evening
with the warm sector gradually spreading north.

Wednesday:

Models diverging a bit on location of the warm front on Wednesday
with the latest NAM and SREF now stalling the front across northern
MO while the GFS and ECMWF lift it into southern IA before stalling.
In either case should see at least morning convection across
northern MO. Otherwise, the hot and humid airmass returns, although
probably not as steamy as today due to some better mixing.
Thursday - Saturday:

Thursday - Friday:

Operational GFS/ECMWF have been fairly consistent in shifting the
vacillating front back south through the CWA as the upper flow
across the Northern Plains/Upper MS Valley veers from zonal to a
northwesterly pattern. This in turn would force the front south.
Since the shift to the south would likely be slow and precipitable
water values remain high the potential for very heavy rainfall is
increased.

Friday night - Monday:

As an upper ridge builds across the intermountain region with an
upper trough over the OH/TN Valleys the pronounced northwesterly
flow will bring some welcome relief from the heat and high humidity.
Can't say the entire weekend will be rain free as impulses like to
hide as they track southeast along the front side of the upper
ridge. Otherwise, expect slightly below average temperatures.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening)
Issued at 640 PM CDT MON JUN 22 2015

Line of showers over northwest Missouri is struggling to overcome
warm air around 7,000 ft. Thinking this warm air should suppress most
of this activity, but still could see scattered storms pop up along
this line in the next few hours. Any storms that do develop could
persist a few hours before dissipating toward 10 or 11 PM. More
scattered storms possible Tuesday afternoon.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...HEAT ADVISORY until 7 PM CDT this evening FOR KSZ025-057-102>105.

MO...HEAT ADVISORY until 7 PM CDT this evening FOR MOZ002>006-011>015-
     020>023-028>031-037-038-043.

&&

DISCUSSION...MJ
AVIATION...Hawblitzel
Hazardous weather outlook, Jun 22, 5:13 AM CDT, 15 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
513 AM CDT MON JUN 22 2015

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-231015-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
513 AM CDT MON JUN 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

 HOT AND HUMID CONDITIONS WILL RETURN THIS AFTERNOON WITH HIGHS IN THE LOW TO
 MID 90S AND HEAT INDEX VALUES IN THE 100 TO 106 DEGREE RANGE.

 SEVERE STORMS WILL BE POSSIBLE THIS EVENING THROUGH TONIGHT NORTH OF
 INTERSTATE 70. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN
 THREATS.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

 SEVERAL ROUNDS OF THUNDERSTORMS WILL BE POSSIBLE DURING THIS PERIOD.
 ORGANIZED SEVERE WEATHER IS NOT EXPECTED AT THIS TIME HOWEVER,
 ISOLATED SEVERE STORMS WILL BE POSSIBLE.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

In the hours before

Local storm report, Jun 22, 7:36 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
736 PM CDT MON JUN 22 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0732 PM     TSTM WND GST     UNIONVILLE              40.48N 93.00W
06/22/2015  E50 MPH          PUTNAM             MO   LAW ENFORCEMENT

&&

LAFLIN
Local storm report, Jun 22, 7:38 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
738 PM CDT MON JUN 22 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 PM     TSTM WND DMG     DOWNING                 40.49N 92.37W
06/22/2015                   SCHUYLER           MO   911 CALL CENTER

            TREE AND POWER POLE DOWN IN TOWN. POWER OUT IN TOWN. TIME
            ESTIMATED FROM RADAR.

&&

PMURRAY
Local storm report, Jun 22, 8:05 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
805 PM CDT MON JUN 22 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND GST     N QUEEN CITY            40.41N 92.57W
06/22/2015  E60 MPH          SCHUYLER           MO   TRAINED SPOTTER

            ESTIMATED 60 MPH WINDS.

&&

PMURRAY
Local storm report, Jun 22, 8:51 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
851 PM CDT MON JUN 22 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0847 PM     TSTM WND GST     KIRKSVILLE              40.19N 92.58W
06/22/2015  E60 MPH          ADAIR              MO   BROADCAST MEDIA

&&
Local storm report, Jun 22, 8:52 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
852 PM CDT MON JUN 22 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0834 PM     TSTM WND DMG     6 SE GREENTOP           40.28N 92.50W
06/22/2015                   ADAIR              MO   TRAINED SPOTTER

            IRON PATIO FURNITURE BLOWN ACROSS PATIO.

&&

PMURRAY
Local storm report, Jun 22, 8:53 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
853 PM CDT MON JUN 22 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0852 PM     TSTM WND GST     KIRKSVILLE              40.19N 92.58W
06/22/2015  E60 MPH          ADAIR              MO   TRAINED SPOTTER

            POWER WENT OUT AT LOCATION OF REPORT.

&&

PMURRAY

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 7:21 PM CDTSevere Thunderstorm WarningEAXPutnam, Schuyler39 min
Jun 22, 7:43 PM CDTSevere Thunderstorm WarningEAXAdair, Putnam, Schuyler47 min
Jun 22, 8:24 PM CDTSevere Thunderstorm WarningEAXAdair, Sullivan51 min
Jun 22, 9:08 PM CDTSevere Thunderstorm WarningEAXAdair, Linn, Macon, Sullivan52 min
Jun 22, 9:49 PM CDTFlash Flood WarningEAXChariton, Linn, Macon6 hr
Jun 22, 9:53 PM CDTSevere Thunderstorm WarningEAXChariton, Linn, Macon52 min
Jun 22, 10:12 PM CDTRiver Flood WarningEAXChariton, Macon71 hr
Jun 22, 10:38 PM CDTSpecial Weather StatementEAXRandolph37 min
Jun 23, 12:13 AM CDTSpecial Weather StatementEAXLivingston32 min
Jun 23, 1:19 PM CDTSevere Thunderstorm WarningEAXPlatte41 min
Jun 23, 1:36 PM CDTAreal Flood AdvisoryEAXPlatte5 hr
Jun 23, 1:59 PM CDTSpecial Weather StatementEAXPlatte46 min

Nearby

Flash Flood Warnings in Missouri, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.